Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 21, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2010, 4:57 PM EDT for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2010, 4:57 PM EDT (20:57 UTC)
- Expired
- May 14, 2010, 5:49 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:35 PM EDT | HAIL 1 | Oneida, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2636 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
577
WUUS54 KMRX 142057
SVRMRX
TNC013-129-151-142200-
/O.NEW.KMRX.SV.W.0021.100514T2057Z-100514T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT FRI MAY 14 2010
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CAMPBELL COUNTY IN EAST TENNESSEE...
NORTHEAST MORGAN COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 600 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUNTSVILLE...OR 9 MILES SOUTH OF ONEIDA...AND MOVING NORTHEAST AT
20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ONEIDA...HUNTSVILLE...SMOKEY JUNCTION...NORMA...ROYAL BLUE...
WINFIELD...ELK VALLEY...KETCHEN AND JELLICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER
HOUR WILL ALSO OCCUR WITH THIS AND OTHER STORMS.
&&
LAT...LON 3660 8415 3657 8406 3615 8450 3634 8474
3636 8474 3641 8467 3645 8470 3651 8472
3657 8477 3661 8477
TIME...MOT...LOC 2056Z 229DEG 16KT 3638 8451
$$
TG2 follow-up statements
126
WWUS54 KMRX 142121
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 14 2010
TNC013-129-151-142200-
/O.CON.KMRX.SV.W.0021.000000T0000Z-100514T2200Z/
MORGAN TN-CAMPBELL TN-SCOTT TN-
521 PM EDT FRI MAY 14 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR MUCH OF SCOTT...WESTERN CAMPBELL AND NORTHEAST MORGAN COUNTIES...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SLICK ROCK...OR 14 MILES SOUTH OF ONEIDA...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HUNTSVILLE...SMOKEY JUNCTION...NORMA...WINFIELD...ROYAL BLUE...
KETCHEN...ELK VALLEY AND JELLICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS IN
EXCESS OF ONE INCH PER HOUR WILL ALSO BE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3629 8464 3633 8458 3638 8458 3643 8454
3647 8451 3654 8449 3661 8447 3660 8415
3657 8406 3615 8450
TIME...MOT...LOC 2120Z 245DEG 22KT 3630 8446
$$
TG817
WWUS54 KMRX 142149
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT FRI MAY 14 2010
TNC013-129-151-142158-
/O.CAN.KMRX.SV.W.0021.000000T0000Z-100514T2200Z/
MORGAN TN-CAMPBELL TN-SCOTT TN-
549 PM EDT FRI MAY 14 2010
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT...WESTERN CAMPBELL AND
NORTHEAST MORGAN COUNTIES OF EAST TENNESSEE IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3629 8464 3633 8458 3638 8458 3643 8454
3647 8451 3654 8449 3661 8447 3660 8415
3657 8406 3615 8450
TIME...MOT...LOC 2148Z 245DEG 22KT 3637 8427
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:28 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 14, 3:28 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT FRI MAY 14 2010 .SHORT TERM...(TONIGHT AND SATURDAY)... MESOSCALE ANALYSIS OF SEVERE WEATHER PARAMETERS CONTINUE TO INDICATE A GOOD POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS...WITH THE GREATEST POTENTIAL CENTERED OVER THE NORTHERN PLATEAU COUNTIES. THE MID LEVEL INVERSION IS LIKELY A BIT STRONGER OVER EAST TN THAN MIDDLE TN...SO CONVECTION WILL NEED AN ADDITIONAL PUSH TO GET MORE STORMS GOING...AND THIS PUSH WILL PROBABLY COME IN THE NEXT FEW HOURS FROM OUTFLOW BOUNDARIES PUT DOWN BY CONVECTION TO OUR WEST. HAIL LOOKS TO BE THE PRIMARY THREAT WITH SBCAPE AROUND 3000 J/KG...WBZ HEIGHTS AROUND 10.5 KFT...AND THE SHP AROUND 2. DYNAMIC LIFT WILL BE PROVIDED BY UPPER DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK TO THE NORTHEAST...AND 700 MB FRONTOGENESIS. MODELS INDICATE THIS LIFT EXITING BY MIDNIGHT...AND WITH THE LOSS OF INSTABILITY AFTER SUNSET...STORMS SHOULD DISSIPATE BY MIDNIGHT. A MID LEVEL RIDGE AXIS WILL BE CROSSING THE AREA TONIGHT...WHILE AT THE SURFACE THE FRONT TO OUR NORTH WILL APPROACH AND STALL JUST TO OUR NORTH. A PRE-FRONTAL TROUGH AND CONVERGENCE ZONE SETS UP ACROSS THE CENTRAL AND SOUTHERN TN VALLEY...AND THIS SHOULD HELP FOCUS CONVECTION IN OUR SOUTHERN COUNTIES TOMORROW AFTERNOON. WHILE INSTABILITY AND SHEAR WILL NOT BE HIGH AS TODAY...THERE WILL BE POTENTIAL FOR SOME SEVERE STORMS IN THE PLATEAU AND IN THE SOUTHERN HALF. THE MAIN THREAT MAY BE DAMAGING WINDS AS FORECAST SOUNDINGS SHOW AN INVERTED-V PROFILE AT CHA. LARGE HAIL POTENTIAL LOOKS LOWER DUE TO HIGHER WBZ HEIGHTS AND LOWER CAPE. WILL HAVE LIKELY POPS TOMORROW IN THE SOUTH...TAPERING TO A SLIGHT CHANCE IN SW VA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...WEAK COLD FRONT STAYS JUST TO THE SOUTH OF THE FORECAST AREA SATURDAY NIGHT. ON GOING AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED TO DIE OUT WITH HEATING OF THE DAY. SUNDAY LOW PRESSURE AREA DEVELOPS OVER THE SOUTHERN PLAINS AND MOVES NORTHWEST TO MID MS VALLEY. CONVECTION WILL DEVELOP OUT AHEAD OF THE SYSTEM SUNDAY AFTERNOON AND LIKELY CONTINUE THROUGH MONDAY NIGHT AS COLD FRONT MOVES SLOWLY EAST. NAM SHOWS MUCH HIGHER RAIN CHANCE SATURDAY NIGHT INTO SUNDAY BUT THINK THE GFS WITH A DIURNAL TREND IS BETTER. DRIER NW FLOW WILL TAKE OVER WEDNESDAY THROUGH FRIDAY. MODELS SHOW UPPER LOW HANGING BACK OVER THE EASTERN GREAT LAKES WITH A POSSIBLE CHANCE OF SHOWERS NW BUT WILL KEEP LAST TWO DAYS DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 85 65 83 65 / 30 70 30 50 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 84 63 81 64 / 40 50 30 50 50 OAK RIDGE, TN 64 84 64 81 64 / 40 50 30 50 50 TRI CITIES AIRPORT, TN 60 82 56 78 58 / 50 30 20 50 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
Hazardous weather outlook, May 14, 3:57 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 357 AM EDT FRI MAY 14 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE WEEKEND.
In the hours before
Special weather statement, May 14, 4:01 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 401 PM EDT FRI MAY 14 2010 TNZ012-142100- SCOTT TN- 401 PM EDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 500 PM EDT... AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTSVILLE...OR 11 MILES SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT 15 TO 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA... HUNTSVILLE...WINFIELD AND KETCHEN. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Local storm report, May 14, 4:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL HUNTSVILLE 36.41N 84.49W
05/14/2010 E0.88 INCH SCOTT TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 39 min |
| May 14, 4:25 PM EDT | Areal Flood Advisory | MRX | Anderson, Bledsoe, Campbell, Morgan, Roane, Scott | 4 hr |
| May 14, 4:32 PM EDT | Flash Flood Warning | MRX | Bledsoe | 118 min |
| May 14, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 45 min |
| May 14, 4:51 PM EDT | Flash Flood Warning | MRX | Campbell, Scott | 3 hr |
| May 14, 5:05 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 40 min |
| May 14, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 44 min |
| May 14, 6:14 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 14, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Roane | 45 min |
| May 14, 6:41 PM EDT | Areal Flood Advisory | MRX | Meigs, Roane | 3 hr |
| May 14, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.